Heavy Rain, Barber
- When
- August 17, 12:00 AM CST to 6:00 AM CST
- Where
- Barber County, 1.1 mi E of Kiowa Arpt
- Reported by
- Trained Spotter
- Coordinates
- 37.020, -98.480
Rainfall of 2.05 was reported.
An MCS moved slowly into the area during the late night of the 16th and was ending during the morning hours on the 17th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An MCS moved slowly into the area during the late night of the 16th and was ending during the morning hours on the 17th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 16, 2:27 PM CST, 9 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 327 PM CDT MON AUG 16 2010 .DISCUSSION... DAYS 1-2... NOT AN EASY FORECAST TODAY AS A RATHER DYNAMIC PATTERN FOR MID AUGUST HAS SET UP OVER THE WESTERN CONUS. GENERAL WESTERLY FLOW ALOFT EXISTS FROM THE WEST COAST THROUGH THE CENTRAL PLAINS TODAY WITH A FLAT RIDGE ACROSS THE SRN CONUS. A RATHER STRONG JET STETCHES FROM INVOF A SHORT WAVE OVER UT/ERN CO INTO THE UPPER MIDWEST. THE MID LEVEL BAROCLINIC ZONE IS DRAPED FROM NW TO SE ROUGHLY ACROSS WRN KS. AT THE SFC, HIGH PRESSURE OVER THE MID MISS VALLEY AND LOW PRESSURE OVER SE COLORADO HAVE RESULTED IN UPSLOPE FLOW ACROSS WRN KS. WE HAVE THREE PRECIP PRODUCING FEATURES OF INTEREST TODAY. THE FIRST IS A SHORTWAVE WHICH PRODUCED 1-3 INCHES OF RAIN ALONG THE KS/OK BORDER THIS AM THAT IS NOW ALL BUT DEAD OVER MY FAR SE COUNTIES. THE SECOND IS AN MCV ASSOCIATED WITH A VERY WELL DEFINED VORT MAX MOVING INTO MY FAR SW FA ATM. THIS ONE IS ALSO WEAKENING AS IT MOVES INTO THE NOW STABILIZED AIR IN THE WAKE OF EARLIER CONVECTION. AND THE THIRD IS CONVECTION FIRING UP OVER COLORADO IN ADVANCE OF THE AFOREMENTIONED SHORT WAVE MOVING IN FROM THE WEST. THE CONVECTION WE'VE HAD TODAY HAS STABILIZED THE ENVIRONMENT AND WILL MAKE IT DIFFICULT TO GET MUCH GOING OVER THE ERN/SRN PORTIONS OF MY FA, OTHER THAN WHAT IS ALREADY HAPPENING. HOWEVER THE MODELS ARE ALL IN AGREEMENT THAT THE UT S/WAVE WILL MOVE THROUGH COLORADO THIS EVENING AND OUT INTO THE PLAINS TONIGHT. CONVECTION THAT IS ALREADY DEVELOPING OVER THE FRONT RANGE SHOULD INCREASE IN BOTH COVERAGE AND INTENSITY THROUGH THE EVENING AND THEN ORGANIZE INTO ONE OR MORE MCSS WHICH WILL MOVE EAST. AS THEY DO, THEY WILL COME UNDER THE INFLUENCE OF THE TAIL END OF THE UPPER JET AND ALSO BE AIDED BY A STRENGTHENING LLJ. ALL OF THIS SHOULD LEAD TO A CLIMATOLOGICALLY HIGH CHANCE OF PRECIP OVER MUCH OF SW KS TONIGHT. THE MOST DIFFICULT PART IS DETERMINING WHERE THE MCS(S) WILL GO. THE MODELS DIFFER WIDELY WITH THE GFS/EC FOCUSING MORE TO THE NORTH (NW KS/NEB) WHEREAS THE HIGH-RES MODELS (ARW, HRRR) FOCUS FURTHER SOUTH (MORE OVER SW KS). THINK THE MOST LIKELY TRACK IS ALONG THE MID LEVEL BAROCLINIC ZONE WHICH FAVORS A FURTHER SOUTH TRACK. ALL THAT SAID, WILL EXPAND THE HIGHER POPS FURTHER SOUTH AS ALL AREAS STAND A GOOD CHANCE OF RAIN TONIGHT. IF WE'RE GOING TO HAVE SVR STORMS, THINK IT WILL BE IN THE FAR WEST WHERE HEATING AND INSTABILITY HAVE BEEN THE GREATEST (AND WHERE CONVECTION HAS NOT ALREADY STABILIZED THINGS). MCS ACTIVITY WILL LIKELY STILL BE ONGOING TOMORROW AM OVER MY ERN FA BUT SUBSIDENCE BEHIND THE WAVE SHOULD LEAD TO A DRYING TREND FOR THE AFTERNOON AND NIGHT. THINK DRY WEATHER WILL LAST INTO WED AS AN UPPER LEVEL RIDGE BUILDS IN AND LL SOUTH FLOW RETURNS. THIS WILL ALSO LEAD TO A WARMING TREND WITH HIGHS BACK INTO THE 90S. -WRIGHT DAYS 3-7... FOR THE MOST PART, THE EXTENDED FORECAST WAS NOT CHANGED AT ALL. A FEW SMOOTHING PROCESSES WERE DONE TO MAKE THE GRIDS LOOK LESS CHOPPY. AFTER REVIEWING THE ECMWF, NAM, GEM, CANADIAN, AND GFS MEDIUM AND LONG RANGE MODELS, DECIDED TO LEAN MORE TOWARD THE SLOWER NAM/ECMWF SOLUTION IN THE LONGER RANGE. THE GEM AND CANADIAN MODELS SEEM TOO FAST WITH BRINGING THE THURSDAY UPPER WAVE TO THE SOUTHEAST. WILL KEEP WITH THE 50 POPS IN OUR NORTHEASTERN CWA THURSDAY NIGHT, AS THE ASSOCIATED COLD FRONT WILL LIKELY SLIP SOUTHEAST AND CONVERGE WITH MOISTURE RIDING NORTH ON THE LOWER ATMOSPHERIC JET LATE THURSDAY NIGHT. POPS WILL LINGER IN OUR EAST INTO FRIDAY MORNING, FOLLOWING THE SLOWER ECMWF SOLUTION. AFTER FRIDAY MORNING, DO NOT SEE ANY DISTURBANCES IN THE FLOW TO BRING PRECIP OR POPS INTO OUR CWA UNTIL PERHAPS DAY 8, TUESDAY. THE LATEST ECMWF IS BRINGING YET ANOTHER WAVE INTO OUR NORTHWESTERN CWA BY TUESDAY. SINCE THIS FEATURE IS NEW TO THAT MODEL AND THAT IS DAY 8 OF THE FORECAST, WILL NOT INTRODUCE ANYTHING BUT LOW 10-12 POPS TO TUESDAY, WHICH CAN BE RAISED OR LOWERED BY LATER SHIFTS. MAX TEMPERATURES WILL BE RELATIVELY SEASONALLY AT THE BEGINNING OF THE EXTENDED, THURSDAY, AND GRADUALLY WARM TO ABOVE NORMAL BY THE WEEKEND. MIN TEMPERATURES WILL BE SEASONAL THROUGH THE EXTENDED, RANGING FROM THE MID 60S IN THE NORTHWEST TO THE MID 70S IN THE SOUTHEAST. && .AVIATION... OVERALL, THE TAF SITES SHOULD HAVE VFR TO MVFR CIGS AND VFR VSBYS. THERE IS A SHORT WAVE MOVING NORTHEAST FROM THE OKLAHOMA PANHANDLE AT 20Z, WHICH WILL BRING A FEW SHOWERS AND ISOLATED THUNDERSTORMS TO KDDC AND KGCK BETWEEN 21Z AND 00Z. ANOTHER STRONGER WAVE WILL MOVE EAST THROUGH NORTHERN KANSAS LATER TOWARD 05Z, BRINGING ANOTHER CHANCE FOR THUNDERSTORMS TO KHYS BETWEEN 06Z AND 10Z, AND KDDC AND KGCK BETWEEN 08Z-11Z. WINDS WILL GENERALLY BE SOUTHWEST AT 10 TO 20 KTS, EXCEPT HIGHER NEAR THUNDERSTORMS. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 83 63 93 / 90 40 10 10 GCK 66 83 62 94 / 80 30 10 10 EHA 66 85 64 95 / 60 10 10 10 LBL 68 85 64 95 / 60 30 10 10 HYS 65 79 62 92 / 100 80 20 10 P28 68 84 66 94 / 80 90 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN34/12/12
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 346 PM CDT MON AUG 16 2010 KSZ045-046-063>066-075>081-085>090-172100- NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD-GRANT-HASKELL-GRAY-FORD- EDWARDS-KIOWA-PRATT-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 346 PM CDT MON AUG 16 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT. THE PRIMARY THREATS WITH THESE STORMS WILL BE LIGHTNING AND HEAVY RAIN...BUT SMALL HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED THURSDAY EVENING AS A COLD FRONT MOVES INTO WESTERN KANSAS. IT IS TOO EARLY TO TELL IF THESE STORMS WILL BE SEVERE...BUT AT A MINIMUM...LIGHTNING...SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ030-031-043-044-061-062-074-084-172100- TREGO-ELLIS-SCOTT-LANE-HAMILTON-KEARNY-STANTON-MORTON- 346 PM CDT MON AUG 16 2010 /246 PM MDT MON AUG 16 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL... SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS WILL MOVE ACROSS THE COLORADO BORDER INTO WESTERN KANSAS THIS EVENING. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT A FEW STORMS WILL BE CAPABLE OF PRODUCING QUARTER SIZE HAIL...WIND GUSTS TO 60 MPH AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED THURSDAY EVENING AS A COLD FRONT MOVES INTO WESTERN KANSAS. IT IS TOO EARLY TO TELL IF THESE STORMS WILL BE SEVERE...BUT AT A MINIMUM...LIGHTNING...SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC WRIGHT
The national radar mosaic for the moment the first event began.
12 heavy rain. Local standard time, as filed.
Rainfall of 2.05 was reported.
Rainfall of 3.90 was reported.
Rainfall of 3.83 was observed.
Rainfall of 2.35 was observed.
Rainfall of 2.80 was observed.
Rainfall of 3.48 was observed.
Rainfall of 2.53 was observed.
Rainfall of 4.21 was observed.
Rainfall of 2.77 was observed.
Rainfall of 2.30 was observed.
Rainfall of 3.25 was observed.
Rainfall of 4.07 was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 259151, 259152, 259153, 259154, 259155, 259156, 259157, 259158, 259159, 259160, 259161, 259162.